Alert archive / North Dakota / Wind Advisories in 2016
Wind Advisory 11, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Apr 10, 2016, 11:14 AM CDT for 15 counties in North Dakota. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2016, 11:14 AM CDT (16:14 UTC)
- Expired
- Apr 10, 2016, 4:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Bismarck, ND
Counties Bottineau County, ND, Burke County, ND, Burleigh County, ND, Foster County, ND, Kidder County, ND, McHenry County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND
The radar
The Minot AFB radar (KMBX), 63 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 4.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- -66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
432 WWUS73 KBIS 101614 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 1114 AM CDT SUN APR 10 2016 NDZ002>005-010>013-019>023-025-034>037-102100- /O.NEW.KBIS.WI.Y.0011.160410T1614Z-160410T2100Z/ BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN- INCLUDING THE CITIES OF...BOWBELLS...MOHALL...BOTTINEAU...ROLLA... NEW TOWN...MINOT...TOWNER...RUGBY...BEULAH...HAZEN...CENTER... GARRISON...MCCLUSKY...HARVEY...CARRINGTON...MANDAN...BISMARCK... STEELE...JAMESTOWN 1114 AM CDT SUN APR 10 2016 ...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON. * TIMING...THROUGH MID AFTERNOON * WINDS...30 TO 35 MPH WITH GUST TO AROUND 45 MPH. * IMPACTS...DIFFICULT DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. WORKING ON ELEVATED STRUCTURES WILL BE HAZARDOUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ TWH
1 follow-up statement
281 WWUS73 KBIS 101905 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 205 PM CDT SUN APR 10 2016 NDZ002>005-010>013-019>023-025-034>037-102100- /O.CON.KBIS.WI.Y.0011.000000T0000Z-160410T2100Z/ BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN- INCLUDING THE CITIES OF...BOWBELLS...MOHALL...BOTTINEAU...ROLLA... NEW TOWN...MINOT...TOWNER...RUGBY...BEULAH...HAZEN...CENTER... GARRISON...MCCLUSKY...HARVEY...CARRINGTON...MANDAN...BISMARCK... STEELE...JAMESTOWN 205 PM CDT SUN APR 10 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * TIMING...THROUGH MID AFTERNOON. * WINDS...30 TO 35 MPH WITH GUST TO AROUND 45 MPH. * IMPACTS...DIFFICULT DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. WORKING ON ELEVATED STRUCTURES WILL BE HAZARDOUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ TWH
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 10, 9:45 AM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Apr 10, 9:45 AM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 945 AM CDT SUN APR 10 2016 .UPDATE... ISSUED AT 938 AM CDT SUN APR 10 2016 SURFACE LOW PRESSURE OVER THE ARROWHEAD OF MINNESOTA WILL CONTINUE TO TRACK SOUTHEAST AS HIGH PRESSURE BUILDS FROM THE WEST. GOOD PRESSURE GRADIENT REMAINS TODAY SO ANOTHER BREEZY TO WINDY DAY. WILL NEED TO MONITOR OUR NORTHERN AND EASTERN COUNTIES FOR POSSIBLE WIND ADVISORY CRITERIA. LATEST ITERATIONS OF THE RAP/HRRR INDICATE NEAR CRITERIA WINDS USING A MEAN OF THE MIXED LAYER...AND ADVISORY CRITERIA WINDS AT THE TOP OF THE MIXED LAYER. EXPANSIVE STRATO-CU LAYER COVERS MOST OF THE FORECAST AREA THIS MORNING. MADE SOME MINOR ADJUSTMENTS TO SKY COVER AND WINDS. THERE HAVE BEEN A FEW LIGHT REFLECTIVITIES AROUND THE TURTLE MOUNTAINS THIS MORNING AND A REPORT OF LIGHT SNOW IN NORTHEAST ND...SO ADDED A MENTION OF FLURRIES FOR A COUPLE HOURS IN OUR NORTHEAST CWA THIS MORNING. UPDATE ISSUED AT 641 AM CDT SUN APR 10 2016 STRATUS IS ADVANCING STEADILY SOUTHWARD AND IS ALONG A LINE FROM WILLISTON TO WASHBURN...HARVEY AND DEVILS LAKE AT 1130 UTC. THIS IS WELL-HANDLED BY THE GOING FORECAST...AS ARE MOST OTHER ITEMS. THUS...NO SIGNIFICANT CHANGES WERE MADE WITH THIS UPDATE. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 344 AM CDT SUN APR 10 2016 MUCH COOLER AND BREEZY TO WINDY WEATHER IS EXPECTED TODAY. STEADY LOW- TO MID-LEVEL COLD AIR ADVECTION WILL CONTINUE TODAY ON THE BACK SIDE OF A 500-MB LOW MOVING ACROSS ONTARIO. A MASS OF LOW CLOUDS IS OBSERVED UPSTREAM OF ND ACROSS SOUTHERN CANADA ON EARLY MORNING SATELLITE IMAGERY...AND SIMPLE EXTRAPOLATION SUGGESTS THAT AREA OF CLOUDS WILL SINK SOUTH ACROSS THE AREA TODAY. MIXING WILL BE EFFICIENT TODAY GIVEN THE COOLING ALOFT AND DIURNAL WARMING AT THE SURFACE...WITH FORECAST SOUNDINGS SHOWING DRY ADIABATIC LAPSE RATES /A WELL-MIXED BOUNDARY LAYER/ EXTENDING TO ABOUT 800 MB. IT IS LIKELY THE RESULTING THERMALS WILL YIELD BREAKS IN THE CLOUDS BY AFTERNOON...ESPECIALLY WEST AND SOUTH...BUT THIS SCENARIO WILL OVERALL DRIVE A COOL DAY WITH HIGHS ONLY IN THE 30S F NORTH AND MAINLY 40S F ELSEWHERE. THE WELL-MIXED...COLD-AIR-ADVECTION-RULED ENVIRONMENT WILL ALSO DRIVE GUSTY NORTHWEST WINDS. THE 00 UTC GFS MOS SUGGESTED NEAR-ADVISORY WINDS FROM MINOT TO JAMESTOWN...WITH FORECAST SOUNDINGS FROM THE 00 UTC GFS AND NAM AND 04-06 UTC RAP AND HRRR SUPPORTING A PERIOD THIS MORNING WHERE SOME 40 KT WINDS ARE ACCESSIBLE WITHIN THE WELL-MIXED LAYER. HOWEVER...OVERALL IT LOOKS LIKE A MARGINAL SETUP...AND AFTER MID MORNING THE SOUNDING PROFILES SUGGEST IF ADVISORY CRITERIA WILL BE MET SUSTAINED WIND SPEEDS WILL DRIVE IT...NOT POTENTIALLY MORE-IMPACTFUL GUSTS. WE THEREFORE HELD OFF ON ISSUING A WIND ADVISORY FOR NOW. MOREOVER...OVERNIGHT MODEL GUIDANCE /EVEN THE ESRL-HRRR...WHICH WE HAVE BEEN RELYING ON LATELY GIVEN ITS GOOD VERIFICATION/ SUGGESTED MINIMUM AFTERNOON HUMIDITIES WILL ONLY BE AROUND 25 PERCENT ACROSS PARTS OF SOUTHWEST AND SOUTH CENTRAL ND. GIVEN THAT...TEMPERATURES THAT WILL BE RELATIVELY COOL AND SOME CLOUDS...WE CHOSE TO FORGO A RED FLAG WARNING FOR TODAY. FINALLY...NOTE THAT WE DO HAVE A LOW-END PRECIPITATION CHANCE THIS MORNING IN FAR NORTHWEST ND IN CYCLONIC FLOW AND IN FAR SOUTHWEST ND OUT OF RESPECT TO EARLY-DAY RADAR ECHOES OBSERVED NEAR BOWMAN. TONIGHT...A SURFACE RIDGE WILL BUILD INTO THE AREA OUT OF CANADA. THE SURFACE RIDGE WILL YIELD LIGHT WINDS...A CLEAR SKY AND DEEP- LAYER SUBSIDENCE IN SUPPORT OF EFFICIENT RADIATIONAL COOLING OVER WESTERN ND. WE THUS UNDERCUT MOST GUIDANCE FOR LOWS OVER WESTERN ND...WITH FORECAST TEMPERATURES TONIGHT WELL DOWN INTO THE TEENS F...WITH LOWS AROUND 20 F IN CENTRAL ND. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 344 AM CDT SUN APR 10 2016 COOL WEATHER ON MONDAY WILL BE REPLACED BY A WARMING TREND TUESDAY THROUGH THURSDAY...AND POTENTIAL PRECIPITATION BY LATE WEEK. WE USED THE 00 UTC MULTI-MODEL CONSENSUS TO CONSTRUCT ALMOST ALL OF THE LONG TERM FORECAST GIVEN 1/ GOOD SYNOPTIC-SCALE AGREEMENT IN GUIDANCE EARLY IN THE WEEK...AND 2/ A DESIRE TO LEAN TOWARD A MIDDLE GROUND OF SOLUTIONS BY NEXT WEEKEND WHEN THE 00 UTC ECMWF AND GFS BEGAN TO DIVERGE IN THEIR HANDLING OF A DEEP TROUGH THAT WILL MOVE INTO THE ROCKIES. EARLY ON...SURFACE RIDGING MONDAY IS FORECAST TO BE ACCOMPANIED BY A VERY DRY AIR MASS WITH AFTERNOON HUMIDITIES FORECAST BETWEEN 15 AND 25 PERCENT IN MOST AREAS. THE WIND FIELDS WILL BE WEAK THOUGH. THEN A WEAK SHORTWAVE TROUGH IS SIMULATED TO CROSS ND TUESDAY ON THE LEADING EDGE OF RIDGING THAT WILL BUILD EASTWARD BY MIDWEEK. WE CHOSE TO CARRY A DRY FORECAST TUESDAY...DESPITE A TREND TOWARD SOME SHOWER POTENTIAL IN MOST 00 UTC GUIDANCE...AS THAT WAVE IS A RELATIVE NEWCOMER TO THE MODEL SCENE AND WOULD BE ACTING ON A VERY DRY MASS AT LEAST INITIALLY. HIGHS ARE FORECAST TO BE BACK INTO THE LOWER 70S F BY WEDNESDAY AND THURSDAY ONCE THE RIDGING ALOFT IS IN CONTROL. MODEL OUTPUT THEN SUGGESTED THE WESTERN UNITED STATES TROUGH MAY EJECT LEAD SHORTWAVE IMPULSES ACROSS THE AREA A BIT SOONER THAN WE THOUGHT EARLIER...BEGINNING WEDNESDAY NIGHT...WITH BETTER PRECIPITATION POTENTIAL ARRIVING THURSDAY AND ESPECIALLY FRIDAY WHEN STRONGER HEIGHT FALLS ARE EXPECTED TO REACH THE PLAINS ATOP AN AIR MASS THAT WILL HAVE MOISTENED SOMEWHAT ON SOUTHERLY FLOW. MID-LEVEL LAPSE RATES WILL BE STEEP ENOUGH TO SUPPORT OUR ALREADY-CARRIED CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY...WHICH ARE FAVORED BY THE OVERALL PATTERN AND SEASON AS WELL. BY NEXT WEEKEND...IT APPEARS THAT A MID- AND UPPER-LEVEL LOW IS GOING TO EVOLVE FROM THE DEEP TROUGH AS THE SYNOPTIC FLOW TAKES ON A RATHER BLOCKY NATURE ACROSS THE LOWER 48. CONFIDENCE AS TO WHERE THAT LOW MAY DEVELOP AND OR MOVE IS LOW...WITH THE 00 UTC ECMWF KEEPING IT CENTERED ON NM SATURDAY AND SUNDAY FOR A DRIER SOLUTION OVER THE NORTHERN PLAINS...WHILE THE 00 UTC GFS LIFTS THE LOW INTO WY FOR A SIGNIFICANTLY LONGER-LIVED PRECIPITATION EVENT ACROSS THE REGION IN ITS SIMULATION. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 938 AM CDT SUN APR 10 2016 GUSTY NORTHWEST WINDS WILL DOMINATE MOST OF THE TAF PERIOD. AT 6 AM CDT...LOW PRESSURE WAS CENTERED OVER THE BORDER OF MANITOBA/ONTARIO/MINNESOTA...WITH A LARGE CLOUD SHIELD WRAPPING AROUND THE LOW. MIX OF LOW VFR AND MVFR CIGS IN SOUTHERN SASKATCHEWAN AND MANITOBA WILL LIKELY KEEP LOWER VFR CIGS IN KISN/KMOT WITH OCNL MVFR THROUGH THE MORNING HOURS. MAINLY SCT TO BKN VFR AT KDIK/KBIS/KDIK THIS MORNING. WINDS AND CLOUDS DECREASING GRADUALLY DURING THE LATE AFTERNOON OR EARLY EVENING. && .FIRE WEATHER... ISSUED AT 344 AM CDT SUN APR 10 2016 NEAR-CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS PARTS OF SOUTHWEST AND SOUTH CENTRAL ND OWING TO GUSTY NORTHWEST WINDS. HOWEVER...MINIMUM HUMIDITIES ARE FORECAST TO ONLY BE NEAR 25 PERCENT...AND WITH SEASONABLY COOL TEMPERATURES AND CLOUDS AT TIMES TODAY THE SCENARIO WAS TOO MARGINAL FOR US TO ISSUE A RED FLAG WARNING. WE WILL NONETHELESS STRESS NEAR-CRITICAL CONDITIONS IN OUR MESSAGES TODAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...CJS LONG TERM...CJS AVIATION...TWH FIRE WEATHER...CJS/JV
Hazardous weather outlook, Apr 10, 9:49 AM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 949 AM CDT SUN APR 10 2016 NDZ001>005-009>013-017>023-025-035>037-046>048-050-051-111500- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH- DICKEY- 949 AM CDT SUN APR 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON THROUGH FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ031>034-040>045-111500- GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN- ADAMS-SIOUX- 949 AM CDT SUN APR 10 2016 /849 AM MDT SUN APR 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE THIS AFTERNOON ACROSS PARTS OF SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON THROUGH FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Wind Advisories in North Dakota, 2016Every wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.